Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 13, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 10, 2019, 7:24 PM CDT for Mitchell County, Kansas. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2019, 7:24 PM CDT (00:24 UTC)
- Expired
- Apr 10, 2019, 7:49 PM CDT
- In force
- 25 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Mitchell County, KS
The radar
The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 7:27 PM CDT | HAIL 1.25 | Asherville, KS | HALF DOLLAR HAIL INITIALLY. INCRSD TO GOLF BALL SIZE AT 730 PM. RELAYED BY KAKE-TV. |
| Apr 10, 7:29 PM CDT | HAIL 1 | 2 Wnw Asherville, KS | MPING REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 6:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2458 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
377
WUUS53 KGID 110024
SVRGID
KSC123-110115-
/O.NEW.KGID.SV.W.0013.190411T0024Z-190411T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
724 PM CDT WED APR 10 2019
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Eastern Mitchell County in north central Kansas...
* Until 815 PM CDT.
* At 724 PM CDT, a severe thunderstorm was located near Asherville,
or 8 miles southeast of Beloit, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Beloit, Asherville, Simpson and Scottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 9819 3956 9793 3934 9793 3927 9809
TIME...MOT...LOC 0024Z 236DEG 31KT 3937 9801
HAIL...1.75IN
WIND...70MPH
$$
Heinlein1 follow-up statement
678
WWUS53 KGID 110049
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
749 PM CDT WED APR 10 2019
KSC123-110059-
/O.CAN.KGID.SV.W.0013.000000T0000Z-190411T0115Z/
Mitchell KS-
749 PM CDT WED APR 10 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MITCHELL COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.
LAT...LON 3942 9819 3956 9793 3934 9793 3927 9809
TIME...MOT...LOC 0047Z 236DEG 31KT 3949 9778
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:46 PM CDT, 38 minutes earlier.
Area forecast discussion, Apr 10, 6:46 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
646 PM CDT Wed Apr 10 2019
.UPDATE...
Issued at 637 PM CDT Wed Apr 10 2019
Severe thunderstorm watch coming out for the rest of the evening.
&&
.SHORT TERM...(This evening through Thursday Night)
Issued at 403 PM CDT Wed Apr 10 2019
Outside of the gusty winds, conditions have been pretty quiet
across the CWA so far today...but deteriorating conditions are
still on tap as we go through the short term period. Upper air obs
and satellite data show continued southwesterly flow in place
across the area, with the main storm system of interest making its
way across southern CO. At the surface, the main frontal boundary
is draped from west-central/SW CO northeastward into far
southeastern NE...clipping the far southeastern corner of the CWA.
There has been quite a temperature gradient across the area,
thanks to the gradually sinking sfc frontal boundary along with
low level stratus also pushing south. Satellite data shows the NNW
half of the CWA socked in with this stratus, with more sun to the
south. At 3 PM, temps ranged from 35 at ODX to 76 at CNK. A
tightened pressure gradient/deepening sfc low has resulted in
gusty E/NE for a good chunk of the CWA, gusting to either side of
40 MPH at times.
The first concern in the short term period will come in the next
few hours and into early-mid evening, with the potential for
thunderstorms. Currently, SPC meso page showing a few hundred j/kg
of MUCAPE nosing only into the southeastern CWA...but models
continue to show the potential for increased instability to
continue spreading north this afternoon/evening. Lift will also
continue to increase with time as the main upper level low
pressure system keeps sliding east, and while models are in good
agreement showing precipitation chances picking up...there are
still some differences with the overall coverage. Latest hi-res
models showing any convection developing near/along the front to
be pretty isolated/sct in coverage, with better potential further
to the north. Really no change in the thinking that most
thunderstorms our area would see would be elevated in nature, with
hail the main threat...but threat for an isolated tornado isn't
zero, it just looks to be confined to a pretty small part of the
CWA. Potential for some sizable hail is there, models still
showing MUCAPE values of 1000+ j/kg...and deeper layer shear is
definitely not lacking.
Once the strong/severe storm threat wanes, focus turns to the
colder air advection and switch in precipitation types...which
even at this point is quite messy. Models remain in pretty good
agreement showing the main upper low trekking through the heart of
the CWA tonight- Thursday. Most recent models suggest that
current forecast PoPs may be too broad...that eastern portions of
the CWA may see a decent lull in activity (at least prior to
midnight). That's not the case in the western half, with
preciptiation expected to continue ramping up in coverage and
intensity. It'd be easier dealing with precip type if the system
was moving more west to east, the switch to snow following suit.
Instead, it'll be a more gradual push east of colder air, and the
potential for a longer period of a wintry mess of snow/freezing
rain/sleet...especially west of HWY 281. Overall, no significant
changes were made to the snowfall forecast...and headlines remain
as is...though an eastward expansion of the winter wx advisory
wouldn't be a surprise, but until there's a better idea of the
eastward progression, it's tough to pin that down. In the Blizzard
Warning, while this area will see a wintry mix, 2-6 inches of
snow still looks reasonable...and locally higher amounts in far
WNW portions isn't out of the question. Howling northerly winds
gusting over 50 MPH still expected. Trace amounts to 2 inches
still going for locations east of the Blizzard Warning.
Precipitation looks to be winding down tomorrow afternoon/evening,
but winds will remain strong. Highs tomorrow are forecast to top
out near 30 in the NW, to lower 40s in the far ESE.
.LONG TERM...(Friday through Wednesday)
Issued at 403 PM CDT Wed Apr 10 2019
Big View: The 00Z EC and 12Z GFS ensemble means cont to fcst a
longwave trof over the Wrn USA thru next Wed. The following 5 days
from the Wed-Sun (Apr 17-21)...that trof is fcst to move into the
Ern USA with NW flow here. That will support a transition to drier
and warmer.
Aloft: Mdls are tightly clustered that the low that brings in
wintry wx will lift into MN by 12Z/Fri. Cyclonic WNW flow will
remain over the CWA Fri in its wake. The next shrtwv trof that
dives into the base of the longwave trof is fcst to eject into the
Srn Plns Sat and then lift thru the mid MS Vly Sun...just SE of
the CWA. Heights will rise over the Cntrl Plns Fri-Sun. Heights
will become anticyclonic Sun and a shrtwv ridge is fcst to move
thru Sun night. Winds will then gradually back to SW Mon-Tue as
the next trof moves into the Wrn USA. That trof should arrive here
next Wed.
Surface: The CWA will be in the cold sector of the departing low
Fri...but small/weak high pres will move over the rgn after 18Z.
This high will remain overhead thru Sat and strengthen. Sun it
will gradually weaken. Mon things become more complex. A cool
front moving thru the Nrn Rckys thru the wknd will move into the
Nrn Plns and extend into the NEB Panhandle. Meanwhile...a lee low
will begin organizing over CO with warm frontogenesis from this
low acrs KS/OK. The 00Z/12Z EC fcst the cool front to cross the
CWA Mon night. The CO low is fcst to move along or just S of the
NEB-KS border just ahead of the surging cool front. The warm front
is fcst to not lift any further N than the KS-NEB border. Tue the
CWA will be in the cool sector. Weak high pres is fcst to build
in Wed.
Temps: Much colder than normal Fri-Sat. A warming trend will begin
Sun as the low-lvl thermal trof moves E. Temps should briefly pop
to warmer than normal Mon...then back to near normal Tue-Wed.
There is considerable uncertainty on temps due to the fact that
there will be snow on the ground...espcly N and W of GRI where
accums will be highest.
Precip: Nothing significant currently envisioned. There is a bit
of uncertainty early-mid next wk. There could be some very light
shwrs N of I-80 Mon night with the frontal passage...but it's not
in the fcst yet as there's not enough mdl consensus in
SuperBlend. There is a chance for some appreciable precip as the
low moves by...but the quality of mstr is still questionable.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 637 PM CDT Wed Apr 10 2019
Thunderstorms are expected to continue to develop this evening
then overnight there will be mixed precipitation changing to snow
late tonight and Thursday morning.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Blizzard Warning until 1 AM CDT Friday for NEZ039-040-046-047-
060-061-072-073-082.
High Wind Warning from 1 AM to 10 PM CDT Thursday for NEZ062-074-
075-083>085.
Winter Weather Advisory from 1 AM Thursday to 1 AM CDT Friday
for NEZ041-048-062-074-075-083-084.
KS...High Wind Warning from 1 AM to 10 PM CDT Thursday for KSZ005-006-
017-018.
Winter Weather Advisory from 1 AM Thursday to 1 AM CDT Friday
for KSZ005.
&&
UPDATE...JCB
SHORT TERM...ADP
LONG TERM...Kelley
AVIATION...JCBHazardous weather outlook, Apr 10, 3:21 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 321 PM CDT Wed Apr 10 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 321 PM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late this Afternoon and Tonight. There will continue to be a chance for thunderstorms across the entire outlook area late this afternoon and into this evening, mainly between 5 and 10 MPH. There will be the potential for some storms to become severe, especially south of a line from Greeley to Elwood Nebraska, and into north central Kansas. The primary hazards from any severe thunderstorms would be hail at least the size of golf balls and damaging wind gusts near 60 MPH. An isolated tornado cannot be completely ruled out, especially south of a Geneva Nebraska to Phillipsburg Kansas line. A potent storm system will impact our region tonight through Thursday, bringing wintry precipitation and intense winds. Blizzard Warnings, High Wind Warnings and Winter Weather Advisories are in effect tonight through Thursday. Please see the winter weather messages and high wind messages for further information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Blizzard Warnings, High Wind Warnings and Winter Weather Advisories remain in effect through Thursday evening. Please see the winter weather messages and high wind messages for further information. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening, mainly between 5 and 10 PM. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 7:15 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 30 min |
| Apr 10, 9:16 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 29 min |
| Apr 10, 9:39 PM CDT | Special Weather Statement | GID | Phillips | 36 min |
| Apr 10, 9:45 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 45 min |
| Apr 10, 10:31 PM CDT | Special Weather Statement | GID | Phillips | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.